Symptoms associated with an elevated serum prolactin


Q: My breasts are leaking. I have not had my period in three months. A pregnancy test is negative. What can be the problem?


A:   The symptoms you describe, leaking breasts, absence of periods, with a negative pregnancy test, may be due to an imbalance in your prolactin hormone levels. Prolactin hormone stimulates the female breast to produce milk, and it is secreted from the posterior pituitary gland. High prolactin hormone levels are common in pregnancy, post nipple stimulation and stress but many drugs can cause an elevated prolactin level. Atypical antipsychotic drugs e.g. Respiridone (Risperdal), antidepressant drugs e.g. Clomipramine (Anafranil), and gastrointestinal drugs e.g. Cimetidine (Tagamet) or Metoclopramide (Reglan) all elevate prolactin levels, mainly by blocking of Dopamine D2 receptors. Less common causes of high prolactin levels include pituitary tumours which secrete excess prolactin. In your case it is most likely a drug side-effect, therefore I would advise attending your family physician for prescription of a suitable alternative.

Related Q&A

Q: Hi, a few days ago i woke up to 2 sets of 2 red inflamed dots under my stomach / in my groin area. To me they looked ...

Q: I have two bumps on my penis one is slightly raised and kind of painful to the touch and the other one is smaller and...

Q: Hello Dr, I had protected sex with a massage parlor lady this past Saturday evening ie Sunday morning. As mentioned ...

Q: I got a very Large injection for Gonorrhoea yesterday tuesday 11/10/16. Me and my doctor was not sure if I had or n...

Q: I have blood in my semen for last two weeks.its not painful or sensitive in any way. Without injury and no possible s...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon